Wisconsin, 2022

Tornado and Flooding in Wisconsin, March 5, 2022

March 5, 2022 · NWS MKX · 11 events in 6 counties and zones

A cluster/line of thunderstorms moved across southern Wisconsin the evening of March 5th. Within this line of storms, some briefly intense downburst winds occurred across portions of south central to east central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$382,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cluster/line of thunderstorms moved across southern Wisconsin the evening of March 5th. Within this line of storms, some briefly intense downburst winds occurred across portions of south central to east central Wisconsin. A brief tornado also occurred in southeast Dane county. Quite a bit of structural damage was noted to a number of farming sheds and buildings in areas of Dane, Rock and Fond du Lac counties. Heavy rainfall on a frozen ground also led to some basement flooding and minor street flooding.|A home was struck by lightning in the Town of Deerfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 5, 3:34 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 5, 3:34 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
334 PM CST Sat Mar 5 2022

.SHORT TERM...
(Issued 332 PM CST Sat Mar 5 2022)

Tonight and Sunday:

A n-s line of showers and tstorms are continuing to develop over
IA and nrn MO this afternoon and move newd toward WI and IL. This
is occurring on a broad nose of a 45 kt LLJ that will move into
the area this evening and increase to 60 kts. Aloft, the left
exit region of upper jet and PVA will provide upper support during
the evening. Much of the heavier shower and tstorm development
will occur just out ahead of the dry slot from IA/MO this
afternoon into srn WI this evening. A reduction in pcpn will then
occur from west to east during the late evening as the core of the
dry slot moves into the area.

Overall, the SVR threat remains low as there is uncertainty
whether sfc based convection will occur. Nevertheless, as the
frontal inversion erodes this evening with the warm front surging
nwd, there will be the potential for SVR wind gusts with any
cellular convection or line segments. With 50 kt winds at 2 kft,
momentum transfer may be the main process for SVR storms, although
mesovortex development with QLCS development would be possible as
well. The window for QLCS and possibly a tornado or two would be
very brief as any plume of sfc based cape will be narrow. The cold
frontal passage will then occur after midnight. Strong cold
advection and a tightening pressure gradient will likely lead to
wind gusts of 45-50 mph until 15Z Sun.

Gehring

&&

.LONG TERM...
(Issued 332 PM CST Sat Mar 5 2022)

Sunday night through Saturday:

The upper-level longwave trough will continue to gradually work its
way across the western CONUS, while a mid-level shortwave trough
ejects out ahead of it across the Plains and into the Midwest
overnight Sunday into Monday. The latest 12z models are indicating
that the southern shortwave trough will phase with another shortwave
trough working down from the Northern Plains. Still expecting an
associated surface low to develop along a cold front boundary
stalling to our south. GFS, ECMWF, and NAM all align pretty well
with the low tracking northeast up along the Ohio River Valley. This
path will put southern WI on the cold side of this system which
combined with the upper-level dynamics and the northern fringes of
the higher Gulf moisture with PWATs approaching 0.5 inches, will
be enough for increased wintry precip chances beginning early
Monday morning and tapering off into the afternoon. There
continues to be some uncertainty with how far north the precip
may extend with the latest deterministic models shifting a bit
more north along with the ECMWF/EPS progging it to cover the whole
CWA, while the GFS/GEFS favors more of the southern half of the
CWA, especially southeast WI. Nevertheless, there is increased
precip chances across southern WI for Monday, but there is higher
confidences for areas along and south of I-94.

Model soundings indicate the more favorable lift occuring in a
saturate DGZ with snow ratios ranging from around 8:1 to 12:1, thus
the main precip type will likely be a wetter snow with an
occasional mix at the onset and ending. And given QPF have
increased a bit with the northern trend with amounts ranging
around a tenth to a quarter of an inch along with it occuring
during daylight and a higher sun angle, most of southern WI will
likely see around 1 to 2 inches of snow. However, higher amount
approaching 3 inches are not out of the question especially in the
southeastern part of the CWA. This activity will likely impact
the morning commute and caution is needed if traveling during this
timeframe, but should begin to taper off through the afternoon.

Otherwise, after the Monday's snowfall, the middle of next week
looks relatively quiet and dry for southern WI with a series of
surface highs and clippers passing to our north working their way
across the Upper Midwest. Temps are expected to be around normal
Tuesday through Thursday. Continue to keep an eye on the late week
storm system progged to trek across the Midwest late Thursday into
Friday bringing increased precip chance to southern WI, but still
too far out to make any exact determinations with any confidence.
However, it is looking more likely for a big cool down to occur
behind this system as we head into next weekend.

Gehring

&&

.AVIATION...
(Issued 332 PM CST Sat Mar 5 2022)

Areas of MVFR Cigs this afternoon and evening mainly north and
west of the Milwaukee metro area. Local Cigs below 1 kft will be
possible toward central WI. Rounds of showers and tstorms are
expected to continue through the evening with vsbys being briefly
limited to 1-2SM with the heavier showers or storms. LLWS will
develop this evening via a swly LLJ of 50kts.

The strong cold front will pass during the early morning hours of
Sunday with strong wswly winds expected through Sunday morning.
Widespread MVFR Cigs will overspread srn WI at this time. Some of
the MVFR Cigs may become scattered during Sunday afternoon.

Gehring

&&

.MARINE...
(Issued 332 PM CST Sat Mar 5 2022)

Low pressure of 29.5 inches over southwest Iowa late this afternoon
will deepen to around 29.3 inches as it reaches northern Lake
Michigan by Sunday morning. Southerly gales are expected to
develop through the evening then become westerly with the cold
frontal passage Sunday morning. A brief period of storm force
gusts to 50 knots will be possible with the frontal passage.

West to northwest winds will become lighter Sunday as the pressure
gradient weakens. Winds become northerly Sunday night and Monday
as low pressure around 29.6 inches moves from Missouri through the
Ohio Valley. As the low continues to track east, winds become
northwesterly into Monday night.

The Gale Warning remains in effect from 6 PM today until noon on
Sunday for the open lake of Lake MI. A Small Craft Advisory
remains in effect until midnight from Sheboygan to Winthrop
Harbor, followed by a Gale Warning from midnight until noon
Sunday.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...midnight Sunday to 9
     AM Sunday.

LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 PM Saturday to noon
     Sunday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...midnight Sunday to
     noon Sunday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until
     midnight Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Mar 5, 2:50 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CST Sat Mar 5 2022

WIZ046-047-051-052-056>060-062>072-062100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Chance for strong to severe thunderstorms across southern
WI this evening with strong winds being the main concern.

Strong southwest to west winds to 50 mph expected tonight and a
Wind Advisory is in effect from midnight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Strong westerly winds to 45 mph remain possible until mid morning
Sunday.

Light accumulating snow is possible Monday morning across southern
WI, which could impact the Monday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight.

LMZ643>646-062100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Small Craft conditions continue through this evening before
increasing to gales late tonight with gusts to 40 knots. A Gale
Warning has been issued.

Potential for thunderstorms tonight with a few being strong.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Southwest to west gales continue through Sunday morning. A brief
period of storm force gusts will be possible early Sunday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Southwest gales expected this evening with gusts around 40 knots
and a Gale Warning has been issued.

Potential for thunderstorms tonight with a few being strong
across the southern half of the lake.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Southwest to west gales continue through Sunday morning. A brief
period of storm force gusts will be possible through early Sunday
morning.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 102 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 2 flood, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Sauk

When
March 5, 5:01 PM CST
Where
Sauk County, 0.85 mi NW of Prairie du Sac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.290, -89.730

Heavy Rain, Columbia

When
March 5, 5:35 PM CST to 7:00 PM CST
Where
Columbia County, 0.95 mi SW of Lodi to 0.52 mi NNE of Friesland
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.312, -89.535

Heavy rainfall on a frozen ground lead to high runoff and some basement flooding. A basement wall of a home collapsed in Lodi.

Flood, Columbia

When
March 5, 5:35 PM CST to 7:00 PM CST
Where
Columbia County, 1.46 mi S of Okee to 2.23 mi NW of Friesland
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.329, -89.575

Heavy rainfall on a frozen ground lead to high runoff and some basement flooding. A basement wall of a home collapsed in Lodi.

Heavy Rain, Fond du Lac

When
March 5, 6:15 PM CST to 7:45 PM CST
Where
Fond du Lac County, 4.44 mi SW of Alto to 0.7 mi NE of Fond du Lac
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.642, -88.851

Heavy rainfall on a frozen ground lead to scattered reports of water over the roads in rural and urban areas.

Flood, Fond du Lac

When
March 5, 6:15 PM CST to 7:45 PM CST
Where
Fond du Lac County, 3.32 mi WNW of Alto to 1.84 mi S of North Fond du Lac
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.698, -88.841

Heavy rainfall on a frozen ground lead to scattered reports of water over the roads in rural and urban areas.

Lightning, Dane

When
March 5, 7:00 PM CST to 7:30 PM CST
Where
Dane County, 1.92 mi ESE of Deerfield
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
43.037, -89.037

Lightning struck a residential home, causing a fire that resulted in significant damage.

Tornado, Dane

When
March 5, 9:48 PM CST to 9:57 PM CST
Where
Dane County, 1.25 mi W of Hanerville to 2.89 mi NNW of Albion
Rating
EF1
Path length
5.98 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.871, -89.195

The tornado path started to the southeast of the town of Dunkirk in Dane County. This tornado went through a farm and destroyed a tobacco barn, part of a silo and peeled back sheet metal on a few buildings on the grounds. This sheet metal was noted to have been lofted to locations nearly a mile away. A few other structures had structural damage to them along the path.

Thunderstorm Wind, Dane

When
March 5, 9:50 PM CST to 9:53 PM CST
Where
Dane County, 1.51 mi WSW of Stoughton to 0.33 mi E of Stoughton
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
42.911, -89.247

A swath of straight-line wind damage of downed trees, limbs, and power lines. Some trees fell on roofs of homes. Some homes had damage to the shingles and facia. A camper was rolled. The greatest concentration of damage was on the southwest side of Stoughton.

Thunderstorm Wind, Rock

When
March 5, 10:07 PM CST
Where
Rock County, 1.72 mi S of Charlie Bluff
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.805, -88.971

Eighteen 40 foot pine trees sheared off about 15 feet above the ground. Several other trees downed nearby. A tree landed on a garage piercing the roof.

Thunderstorm Wind, Fond du Lac

When
March 5, 10:30 PM CST to 10:40 PM CST
Where
Fond du Lac County, 0.57 mi ESE of St Kilian
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.546, -88.360

Downburst winds removed small portions of the roof decking and shingles from the church and school buildings. Some of the siding and gutters were removed from the school. A home sustained minor damage to the siding, shingles, and screened-in porch. Some windows were broken in several of the structures. Several trees or tree limbs were downed in the area. A dumpster was pushed and rolled across a parking lot. A trailer was also thrown and damaged.

Thunderstorm Wind, Kenosha

When
March 5, 11:08 PM CST
Where
Kenosha County, Kenosha Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.600, -87.930

Measured wind gust at Kenosha Regional Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyThe tornado archive for Wisconsin, 2022Warnings in Wisconsin, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004522, 1006529, 1021396, 1006532, 1021397, 1037836, 1001872, 1006500, 1004548, 1006504, 1006501.